The Irish Medicines Board (IMB) has issued its second warning in 18 months about bisphosphonates, a class of drugs used to combat bone thinning.
A release from the IMB stated: ‘Osteonecrosis of the jaw continues to be reported as a suspected adverse drug reaction associated with bisphosphonates and the number of reports appear to be increasing, particularly for the most potent bisphosphonates.’
It has emerged that those patients treated with an intravenous version of the drug are most at risk of the extremely painful and irreversible destruction of the mandible. However, this serious side effect has also been identified in patients taking bisphosphonates orally.
The Pharmacovigilance Working Party (PhVWP) considers that a further class review at a European level (the initial one having taken place in 2005) is warranted and letters have been sent to the relevant companies requesting an in-depth analysis of this safety issue. The PhVWP will review the data provided at their meetings in spring 2008 and any further information/recommendations will be communicated, when available.
For further information please contact the Pharmacovigilance Section of the Irish Medicines Board at (01) 6764971 or email email@example.com.